Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 23, NWS Las Vegas, NV

July 26, 1996Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 26, 1996, 10:05 PM PDT for Clark County, Nevada. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1996, 10:05 PM PDT (05:05 UTC)
Expired
Jul 26, 1996, 11:00 PM PDT
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 5.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1996-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1996-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
3208 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 270505
FFWLAS
NVC003-270600-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 PM PDT FRI JUL 26 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A SEVERE
THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTHERN NEVADA
 
   ...CENTRAL CLARK COUNTY
 
THIS WARNING INCLUDES THE GREATER LAS VEGAS METROPOLITAN AREA.
 
AT 1005 PM PDT...LAS VEGAS DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS OVER NORTHERN AND EASTERN CLARK COUNTY EXTENDING FROM
NEAR SHEEP PEAK SOUTHEAST TO CALLVILLE BAY.  THIS LINE WAS MOVING
SOUTHWEST AT 20 MPH AND IS EXPECTED TO IMPACT THE LAS VEGAS VALLEY
DURING THE NEXT HOUR.  STRONG WINDS...HEAVY RAINS..AND FREQUENT
LIGHTNING...WILL ACCOMPANY THE ONSET OF THESE THUNDERSTORMS.
 
A SPOTTER AT APEX REPORTED WINDS ESTIMATED AT 50 MPH WITH VISIBILITY
LESS THAN ONE HALF MILE IN BLOWING DUST AT 1000 PM PDT.
 
THIS IS A DANGEROUS SITUATION.  IF YOU ARE IN THE PATH OF THESE
STORMS...PREPARE FOR DAMAGING WINDS...HEAVY RAINS...AND DEADLY
LIGHTNING.  MOVE INDOORS BUT STAY AWAY FROM WINDOWS.  IF YOU ARE
DRIVING...DO NOT TRY nTO CROSS FLOODED ROADWAYS.  MOST FLASH FLOOD
DEATHS OCCUR IN AUTOMOBILES.
 
RUNK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 8:59 PM PDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 26, 8:59 PM PDT, 1 hour 6 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
857 PM PDT FRI JUL 26 1996

ACTIVE NITE ACRS FA WITH NO CHANCE TO LOOK AT NEW DATA.  KESX 88D
CONTS TO DETECT TSTMS DEVELOPMENT OVR SRN NV ALNG LEADG EDGE OF BNDRY
FRM ERLIER STORMS OVR MOHAVE CNTY/SW UT.  LATEST ECHOES OVR NE CLARK
STARTING TO SHW BOW SIGNATURE.  DVLPMENT IN LAS VEGAS LOOKS GOOD SO
HAVE INCRD POPS FOR LAS TNGT.   UPDTS TO FIRST PD...OTRHW NO CHGS
MADE.  LAS 2332.  PIERCE

In the hours before

Special weather statement, Jul 26, 5:45 PM PDT, 4 hours 20 minutes before
AZZ003-001-270140-

SPECIAL WEATHER STATEMENT...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
544 PM PDT (544 PM MST) FRI JUL 26 1996

...STRONG THUNDERSTORMS MOVING INTO FAR EASTERN MOHAVE COUNTY...

AT 540 PM...LAS VEGAS DOPPLER RADAR DETECTED STRONG THUNDERSTORMS
MOVING INTO FAR EASTERN MOHAVE COUNTY.  THE LINE RAN FROM THE GRAND
WASH CLIFFS NORTH OF TRUXTON SOUTH TO THE AQUARIUS MOUNTAINS EAST
OF WIKIEUP.  THE LINE OF STORMS WAS MOVING TOWARD THE WEST TO
SOUTHWEST AT 15 MPH.

RADAR INDICATED THAT THE THUNDERSTORMS ARE CAPABLE OF PRODUCING
STRONG...GUSTY WINDS TO NEAR 50 MPH...SMALL HAIL LOCALLY HEAVY
RAINS. THERE IS ALSO A CHANCE OF RESTRICTED VISIBILITY...PERHAPS TO
ONLY A FEW FEET...I.N BLOWING DUST.

PIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:17 PM PDTFlash Flood WarningVEFClark, Lincoln58 min
Jul 26, 8:17 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln58 min
Jul 26, 8:36 PM PDTSevere Thunderstorm WarningVEFClark69 min
Jul 26, 9:22 PM PDTFlash Flood WarningVEFClark, Lincoln53 min
Jul 26, 9:22 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln53 min
Jul 26, 11:04 PM PDTFlash Flood WarningVEFClark56 min
Jul 26, 11:04 PM PDTSevere Thunderstorm WarningVEFClark56 min

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.